Alert archive / Maine / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 11, NWS Caribou, ME

June 1, 2011Piscataquis County, Somerset County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jun 1, 2011, 2:27 PM EDT for Piscataquis County, Somerset County, Maine. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2011, 2:27 PM EDT (18:27 UTC)
Expired
Jun 1, 2011, 3:15 PM EDT
In force
48 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

Counties Piscataquis County, ME, Somerset County, ME

The radar

The Caribou radar (KCBW), 155 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 3:00 PM EDTHAIL 13 Se Chamberlain Lake, ME1 INCH HAIL COVERING THE GROUND AT INDIAN POND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 6.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2011-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2011-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 389 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
389 m²/s²
0-3 km storm-relative helicity
409 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

373 
WUUS51 KCAR 011827
SVRCAR
MEC021-025-011915-
/O.NEW.KCAR.SV.W.0011.110601T1827Z-110601T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
227 PM EDT WED JUN 1 2011

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...
  NORTH CENTRAL SOMERSET COUNTY IN WEST CENTRAL MAINE...

* UNTIL 315 PM EDT

* AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BAKER LAKE...OR 25 MILES SOUTH OF ST. JUSTE...AND MOVING EAST AT 45
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CAUCOMGOMOC LAKE...CHESUNCOOK...TAMWAY...CHAMBERLAIN LAKE...TELOS
  LAKE AND CHURCHILL DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4648 7006 4654 7004 4655 7003 4656 6905
      4606 6897 4602 7011
TIME...MOT...LOC 1827Z 251DEG 48KT 4620 6991

$$

FOSTER
2 follow-up statements
805 
WWUS51 KCAR 011852
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
252 PM EDT WED JUN 1 2011

MEC021-025-011915-
/O.CON.KCAR.SV.W.0011.000000T0000Z-110601T1915Z/
PISCATAQUIS ME-SOMERSET ME-
252 PM EDT WED JUN 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTH CENTRAL SOMERSET AND NORTHERN PISCATAQUIS COUNTIES...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES NORTH OF CAUCOMGOMOC LAKE...OR 22 MILES SOUTH OF
CLAYTON LAKE...MOVING EAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TAMWAY...CHAMBERLAIN LAKE...TELOS LAKE AND CHURCHILL DAM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING
FOR NORTHERN MAINE.

&&

LAT...LON 4631 6986 4653 6988 4653 6989 4656 6906
      4606 6897 4605 6926 4603 6987
TIME...MOT...LOC 1852Z 251DEG 48KT 4631 6945

$$

FOSTER
130 
WWUS51 KCAR 011909
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
309 PM EDT WED JUN 1 2011

MEC021-025-011919-
/O.EXP.KCAR.SV.W.0011.000000T0000Z-110601T1915Z/
PISCATAQUIS ME-SOMERSET ME-
309 PM EDT WED JUN 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SOMERSET AND
NORTHERN PISCATAQUIS COUNTIES WILL EXPIRE AT 315 PM EDT...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING
FOR NORTHERN MAINE.

LAT...LON 4631 6986 4653 6988 4653 6989 4656 6906
      4606 6897 4605 6926 4603 6987
TIME...MOT...LOC 1909Z 251DEG 48KT 4638 6914

$$

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 11:42 AM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 1, 11:42 AM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1142 AM EDT WED JUN 1 2011

.SYNOPSIS...
A WARM FRONT WILL CROSS THE REGION THIS MORNING. A STRONG COLD
FRONT WILL CROSS THE AREA THIS AFTERNOON. MUCH COOLER AIR ARRIVES THURSDAY
AND FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE...SHOWERS AND THUNDERSTORMS HAVE PRETTY MUCH EXITED THE
FORECAST AREA...BUT EXPECT THINGS TO FIRE UP AGAIN BY MID
AFTERNOON FROM NORTHWEST TO SOUTHEAST. HAVE UPDATED POPS AND WX TO
MATCH CURRENT RADAR TRENDS. OTHERWISE NO OTHER CHANGES NEEDED.

PREVIOUS DISCUSSION...
A WARM FRONT WILL MOVE TO THE NORTH OF THE STATE
THIS MORNING. AT THE SAME TIME A COLD FRONT WILL APPROACH FROM THE
WEST. THIS FRONT IS EXPECT TO MOVE FROM NORTHWEST TO SOUTHEAST
ACROSS THE FORECAST AREA LATE THIS MORNING INTO LATE THIS
AFTERNOON. CONTINUE CONCERN FOR CONVECTION THIS LATER TODAY.
REGION WILL BE IN WARM SECTOR WITH CAPE VALUES RUNNING BETWEEN
1500 AND 2000 JOULES ALONG WITH PLENTY OF SHEAR. GOOD POSSIBILITY
OF ROTATING STORMS. TIMING OF PROBABILITY OF PRECIPITATION GRIDS
MATCHES WELL WITH NEW GUIDANCE. WILL MAKE SOME ADJUSTMENTS
INCREASING NUMBERS OVER MAXIMUM PROBABILITY AREAS. WILL CONTINUE
WITH ENHANCED WORDING FOR HEAVY RAIN...SMALL HAIL AND GUSTY WINDS
OVER AREAS WITH PROBABILITY OVER 60 PERCENT. HAVE ADJUSTED
VISIBILITY TO MATCH TIMING OF PRECIPITATION AHEAD OF FRONT. FOR
WINDS HAVE USED A BLEND OF THE NAM12 AND GMOS. TEMPERATURE AND
DEWPOINT LOOK REASONABLE SO HAVE NOT MADE ANY CHANGES AFTER 12Z
THIS MORNING BUT HAVE ADJUSTED CURRENT OBSERVATIONS WITH FORECAST
NUMBERS LATER THIS MORNING.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
UPPER LEVEL TROF FCST TO SWING ACROSS THE REGION W/LOW BECOMING
CLOSED OFF IN THE UPPER LEVELS ACROSS THE MARITIMES BY FRIDAY. THIS
WILL MEAN AN UNSETTLED PATTERN W/ON AND OFF SHOWERS AND LOTS OF
CLOUDS INTO FRIDAY. THIS IS SUPPORTED BY BOTH THE GFS/NAM AND ECMWF.
COLD AIR FOR THIS TIME OF YEAR FUNNELS INTO THE REGION.

THEREFORE...DECIDED TO BRING MINS UP THURSDAY NIGHT GIVEN CLOUDS AND
NW WINDS AOA 10 MPH. THIS MEANS TEMPERATURES BACK ACROSS THE SAINT
JOHN VALLEY WILL BE IN THE UPPER 30S BUT WINDS WILL KEEP FROST AT A
MINIMUM. MAX TEMPERATURES FOR BOTH THURSDAY AND FRIDAY WILL BE BELOW
NORMAL FOR EARLY JUNE AS THE NORTHERN AREAS WILL SEE DAYTIME
TEMPERATURES STRUGGLING TO GET INTO THE LOWER 60S W/MID AND UPPER
50S BACK ACROSS THE FAR W AND NW. CENTRAL AND DOWNEAST AREAS WILL BE
SEE MID 60S. POPS FOR THURSDAY WERE KEPT IN THE 30-40% RANGE.
FRIDAY/S POPS WERE KEPT BELOW 20% AND SITUATED MORE TO THE BORDER OF
MAINE AND NEW BRUNSWICK.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MAIN ADJUSTMENTS TO THE EXTENDED WERE FOR POPS AND TEMPERATURES. CWA
SITS BETWEEN HIGH PRES TO THE NE AND SW WHILE A CLOSED UPPER LOW
DROPS SE THROUGH THE MARITIMES. A BRIEF BREAK ON SATURDAY LOOKS
POSSIBLE W/SOME SUNSHINE BUT THIS LOOKS TO BE SHORT-LIVED. THE ECMWF
AND GFS NOW SHOW LOW PRES CLOSING OFF SE OF THE CWA W/PRECIP
ROTATING BACK ACROSS THE NORTHERN AND EASTERN SECTIONS BY  MONDAY
AND LASTING INTO TUESDAY. ATTM...DECIDED TO PUSH BACK FROM THE GMOS
POPS PER COORDINATION W/GYX AND BOX AS THE ECMWF KEEPS THE BULK OF
PRECIP WELL N AND E OF THE CWA. THE CANADIAN HEMISPHERIC IS EVEN
DRIER W/BRINGING HIGH PRES IN THROUGH MONDAY.

THE ADJUSTMENT DONE TO THE TEMPERATURES WAS TO THE MINS AS GMOS
LOOKED TOO COLD GIVEN MORE CLOUDS SHOWN BY BOTH THE GFS AND ECMWF.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: VFR CONDITIONS ARE EXPECTED EARLY TODAY THEN MVFR/IFR
CONDITIONS AS A COLD FRONT MOVES THROUGH LATER THIS MORNING INTO
THIS EVENING. VFR CONDITIONS LATER TONIGHT.

SHORT TERM: VFR FOR KBGR AND KBHB THURSDAY WHILE THE NORTHERN TAF SITES
LOOK TO BE IN MVFR. THINGS IMPROVE TO VFR THURSDAY NIGHT BUT THEN
GO BACK TO MVFR FOR FRIDAY FOR KCAR/KPQI AND KHUL WHILE KBGR AND
KBHB REMAIN VFR.

CONDITIONS IMPROVING TO VFR FOR THE ENTIRE FORECAST AREA FRIDAY
NIGHT INTO SATURDAY AS IT LOOKS ATTM.

&&

.MARINE...
NEAR TERM: HAVE USED A BLEND OF THE NAM12 AND GFS40 TO INITIALIZE
THE WIND GRIDS. WILL ADJUST MODEL BLEND WIND SPEED LOWER DUE TO
STABLE MARINE LAYER OVER COLDER SEAS SURFACE TEMPERATURE. FOR
WAVES: HAVE INITIALIZED GRIDS WITH NAM/SWAN. WAVE GRAPHICS STILL
SHOWING LARGE PERCENTAGE OF FETCH OVER COLDER SEA SURFACE
TEMPERATURE SO SUSPECT WAVE MODEL WIND SPEED TO HIGH AND WILL
THEREFORE LOWER WAVE HEIGHT 1 TO 2 FEET. WILL KEEP SCA IN PLACE.

SHORT TERM: NO HEADLINES FORESEEN BEYOND THE POTENTIAL FOR
HAZARDOUS SEAS EARLY THURSDAY AND THEN CONDITIONS IMPROVE.
FOLLOWED THE WNAWAVE BEYOND FRIDAY. NAM12 AND GFS WAS USED FOR THE
WINDS INTO FRIDAY AND LEANED W/ A GFS/GMOS BLEND WHICH KEPT WINDS
BELOW SCA LEVELS.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT THURSDAY FOR ANZ050>052.

&&

NEAR TERM...HASTINGS/MIGNONE
SHORT TERM...HEWITT
LONG TERM...HEWITT
AVIATION...HASTINGS/MIGNONE
MARINE...HASTINGS/MIGNONE/HEWITT
Hazardous weather outlook, Jun 1, 3:59 AM EDT, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
359 AM EDT WED JUN 1 2011

MEZ001>006-010-011-015>017-029>032-020800-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
359 AM EDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS POTENTIAL FOR THUNDERSTORMS TO DEVELOP TODAY WITH SOME
STORMS POSSIBLY BECOMING SEVERE. THE MAIN THREAT APPEARS TO BE
STRONG GUSTY WINDS AND LARGE HAIL. THERE IS THE POSSIBILITY THAT A
FEW STORMS COULD HAVE ROTATION. AT THIS TIME...THE AREAS TO BE
AFFECTED INCLUDE NORTHERN...WESTERN AND CENTRAL MAINE.

STAY FOR THE LATEST UPDATES ON THIS POSSIBLE EVENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

ANZ050>052-020800-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
359 AM EDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

HEWITT/MIGNONE

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 9:57 AM EDTSevere Thunderstorm WarningCARHancock, Penobscot37 min
Jun 1, 2:21 PM EDTSevere Thunderstorm WarningCARAroostook39 min
Jun 1, 3:26 PM EDTSevere Thunderstorm WarningCARPiscataquis49 min
Jun 1, 3:32 PM EDTTornado WarningCARAroostook, Penobscot, Piscataquis28 min
Jun 1, 3:50 PM EDTSevere Thunderstorm WarningCARAroostook40 min
Jun 1, 3:59 PM EDTTornado WarningCARAroostook, Penobscot, Piscataquis46 min
Jun 1, 4:21 PM EDTSevere Thunderstorm WarningCARAroostook24 min
Jun 1, 4:31 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis30 min
Jun 1, 4:44 PM EDTTornado WarningCARAroostook20 min
Jun 1, 5:43 PM EDTSevere Thunderstorm WarningCARAroostook20 min
Jun 1, 7:12 PM EDTSevere Thunderstorm WarningCARPiscataquis33 min
Jun 1, 7:44 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis46 min

Nearby

Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.